Alert archive / Oregon / Beach Hazards Statements in 2022
Beach Hazards Statement 12, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Nov 10, 2022, 2:02 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Nov 13, 2022, 8:00 AM PST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2022, 2:02 PM PST (22:02 UTC)
- In effect from
- Nov 13, 2022, 8:00 AM PST
- Expired
- Nov 14, 2022, 4:00 AM PST
- In force
- 20 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384 WHUS46 KMFR 102202 CFWMFR Coastal Hazard Message National Weather Service Medford OR 202 PM PST Thu Nov 10 2022 ORZ021-022-111030- /O.NEW.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/ South Central Oregon Coast-Curry County Coast- 202 PM PST Thu Nov 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
7 follow-up statements
417 WHUS46 KMFR 111005 CFWMFR Coastal Hazard Message National Weather Service Medford OR 205 AM PST Fri Nov 11 2022 ORZ021-022-112315- /O.CON.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/ South Central Oregon Coast-Curry County Coast- 205 AM PST Fri Nov 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
990 WHUS46 KMFR 112231 CFWMFR Coastal Hazard Message National Weather Service Medford OR 231 PM PST Fri Nov 11 2022 ORZ021-022-121215- /O.CON.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/ South Central Oregon Coast-Curry County Coast- 231 PM PST Fri Nov 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
400 WHUS46 KMFR 121011 CFWMFR Coastal Hazard Message National Weather Service Medford OR 211 AM PST Sat Nov 12 2022 ORZ021-022-122315- /O.CON.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/ South Central Oregon Coast-Curry County Coast- 211 AM PST Sat Nov 12 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
988 WHUS46 KMFR 122234 CFWMFR Coastal Hazard Message National Weather Service Medford OR 234 PM PST Sat Nov 12 2022 ORZ021-022-131100- /O.CON.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/ South Central Oregon Coast-Curry County Coast- 234 PM PST Sat Nov 12 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
925 WHUS46 KMFR 131023 CFWMFR Coastal Hazard Message National Weather Service Medford OR 223 AM PST Sun Nov 13 2022 ORZ021-022-132230- /O.CON.KMFR.BH.S.0012.221113T1600Z-221114T0600Z/ South Central Oregon Coast-Curry County Coast- 223 AM PST Sun Nov 13 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PST THIS MORNING THROUGH THIS EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
719 WHUS46 KMFR 132107 CFWMFR Coastal Hazard Message National Weather Service Medford OR 107 PM PST Sun Nov 13 2022 ORZ021-022-141200- /O.EXT.KMFR.BH.S.0012.000000T0000Z-221114T1200Z/ South Central Oregon Coast-Curry County Coast- 107 PM PST Sun Nov 13 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...Through late tonight. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
572 WHUS46 KMFR 141153 CFWMFR Coastal Hazard Message National Weather Service Medford OR 353 AM PST Mon Nov 14 2022 ORZ021-022-141300- /O.EXP.KMFR.BH.S.0012.000000T0000Z-221114T1200Z/ South Central Oregon Coast-Curry County Coast- 353 AM PST Mon Nov 14 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... The risk of sneaker waves will continue to diminish through the morning. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Nov 10, 8:56 AM PST, 5 hours 6 minutes earlier.
Area forecast discussion, Nov 10, 8:56 AM PST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
856 AM PST Thu Nov 10 2022
.UPDATE...While freezing fog is present in some locations this
morning east ofthe Cascades, it was not as widespread as
previously thought, and instead materialized into more of a low
cloud deck. Meanwhile, temperatures along the coast dropped into
the mid to low 30s this morning, while fog and low clouds kept
most of the West Side valleys above freezing. Overall, another
prime example of the difficulty of the fog and low temperature
forecast. Both the frost advisory and the freezing fog advisory
will end at 9 AM.
Latest model guidance shows the arrival of the next trough
appears to be a bit earlier than previous runs, with cloud cover
increasing later today and tonight. This should result in much
warmer low temperatures tonight, and this trough and these changes
will be the focus of forecast efforts today. For more details on
the forecast see the previous discussion below. -BPN
&&
.AVIATION...10/12Z TAFs...Ample low level moisture and ground
moisture over the area due to recent precipitation is expected to
result in IFR/LIFR ceilings and visibility developing for all TAF
sites. Currently, KOTH and KRBG have been experiencing these
conditions and KMFR and KLMT are expected to have these conditions
form just prior to sunrise. The IFR/LIFR conditions will be the
result of fog, freezing fog and low ceilings in the valleys as skies
clear out. Conditions are expected to return to VFR this afternoon.
&&
.MARINE...Updated 815 AM PST Thursday 10 November 2022...Relatively
calm conditions are expected through Thursday. As low pressure moves
southeast over the southern outer waters Friday morning into Friday
night, rain showers will be present and a front will move onshore,
resulting in gusty south winds and steep seas. West swell will build
into the waters late Friday into Saturday behind the front and is
likely to be steep, with a period of around 11 seconds. Winds are
expected to shift to northerly late Saturday into Sunday with gusty
winds possible south of Cape Blanco. Additionally, late Sunday into
Monday, a long period west swell may build into the waters. This may
result in seas of around 9 to 12 feet at 16 to 18 seconds.
Miles/Smith
&&
.PREV DISCUSSION... /Issued 344 AM PST Thu Nov 10 2022/
DISCUSSION...Quiet weather with cold temperatures is the story
for the region's weather this morning. Cloud cover lingers across
much of the area and this is limiting how cold temperatures are
dropping as well as fog formation. Despite the cloud cover,
however, there are areas of fog and freezing fog across the region
and could be locally dense at times. Additionally, freezing fog
will have the potential to create icy surfaces and a Freezing Fog
Advisory is in place for this. Though cloud cover is limiting how
cold temperatures are this morning, it is still cold for much of
the area, especially east of the Cascades where temperatures in
the teens are common with local areas reaching down to single
digits. Even coastal locations are on the chilly side this
morning, and a Frost Advisory is in effect for the immediate
coastal communities. Details on this, as well as the Freezing Fog
Advisory, can be found at NPWMFR.
Dry conditions will persist today into early Friday as high pressure
traverses the region. Clouds will give way to sun later this morning
and may even linger into the afternoon areas for the more stubborn
valleys west of the Cascades. High temperatures will be on the
cooler side of normal for this time of year, especially for areas
that start the day under cloud cover and/or fog. Afternoon
temperatures will be around 5 to 10 degrees below normal west of the
Cascades, and up to 15 degrees below normal east of the Cascades.
Similar conditions and another frigid morning is anticipated Friday
morning, but with the approach of the next trough, increasing clouds
and winds may keep temperatures warmer, and fog formation more
difficult, than tonight.
A compact low will pass through the region late Friday into
Saturday. This system will be less impactful than the recent system,
and will progress through the region much quicker. Snow levels will
hover around 3000-4000, and precipitation amounts will be lighter.
Current forecast indicates around 1 to 2 inches possible across the
Cascades with lighter amounts down to 3000 ft Friday night. Total
precipitation amounts are forecast at around 0.20" to 0.40" at the
coast, highest in Curry County, mainly around 0.10" for inland
portions of the west side, and around 0.05" on the east side. There
isn't much in the way of wind with this system, so all in all it
looks to be a low impact system but beneficial in terms of
precipitation/snow. This low pressure exits the region late Saturday
and upper level ridging sets up.
The overall progressive-ness of the pattern slows down during the
latter portion of the forecast period, Sunday into next week. High
pressure builds offshore over the eastern Pacific Ocean, and this
will close the storm door for some time next week. Models indicate
the potential for some disturbances and/or inside sliders to slide
down the back side of the ridge, but moisture is typically very
limited in these scenarios so the chances for significant
precipitation is pretty low for much of next week. Ensembles
generally agree that active weather will return towards the end of
next week into the following weekend. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freezing Fog Advisory until 10 AM PST this morning for
ORZ029>031.
Frost Advisory until 9 AM PST this morning for ORZ021-022.
CA...Freezing Fog Advisory until 10 AM PST this morning for CAZ084-
085.
Pacific Coastal Waters...Small Craft Advisory from 7 AM Friday to 10 AM PST Saturday for
PZZ350-356-370-376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 2:03 AM PST | Small Craft Advisory | MFR | 56 hr |
Nearby
Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.